Are statin drugs harmful?

Leave a Comment

Submitted by Dr T on March 29, 2013 – 8:36am

Question: 
I am a 75 year old Indian man living in India. six years ago, my medical check up report showed everything was normal, including my cholesterol. But I had hypertension. My doctor put me on the drug Myonit S.R. 2.6, Modlip EZ 10mg and also a BP drug [now Losar 25]. Modlip EZ 10 mg is a statin for cholesterol control. Its generic name is Atorvastatin10. Myonit S.R 2.6 is glyceryl trinitrate. its for pumping more blood to the heart, while Losar is for hypertension. He said all these were harmless drugs necessary for a man my age. Recently I was advised by another doctor to continue these drugs. Modlip E2 10mg is a statin drug. Recent research shows statin drugs can be harmful and can cause diabetes and cardiovascular diseases. What should I do? should I opt for a lesser dosage of some cholesterol drug or should I stop it completely? What drug would you recommend I take now instead of Modlip?

Statins are commonly used to treat  high cholesterol and minimize the major risk factors for cardiovascular disease and in particular, the risk of developing Coronary Artery Disease (CAD). Studies have shown there is no clear evidence of any significant harm caused by statin prescription, but – particularly at higher doses – they are sometimes associated with side effects that include

If none of these things apply to your situation, you may not need statin therapy if you are indeed at a low risk, but I would recommend to contiue with the treatment of your hypertension.

Meanwhile I recommend a heart healthy lifestyle that may be just as effective. 

Hope this helps,

Leave a Reply

Your email address will not be published.